In our trust we don’t have paediatric critical care beds. However, in our region we use EMBRACE (a paediatric critical care transport team), who can transfer critically ill children to specialist centers (in or out of region).
Severe pain is the most common reason that patients with sickle cell, will attend the ED. The pain can be agonising (and often underestimated by us), we need to act fast to help ease the symptoms Read more
Unfortunately under 1 year olds are at a higher risk of NAI and this needs to be considered in ALL presentations. But remember if the child can’t Crawl/Stand/Cruise/Walk they shouldn’t injure themselves.
Working out what your patient might have been vaccinated for can be tricky, and more so if they were raised outside of the UK. Luckily there are a couple of tools online you can use to make this easier.
Is a rare complication of I.V. Phenytoin, which presents with a triad of: Pain, Oedema & Discolouration, typically in the hand.
In our case a child presented in status epilepticus, having received rectal diazepam from the ambulance crew, then 0.1mg/kg lorazepam in the ED, followed by 20mg/kg I.V. Phenytoin over 30 min, via a 24g cannula in back of the hand.
After intubation the patients thumb, index and middle fingers were all noted to be purple. Radial pulse was weak however, we saw good flow on ultrasound doppler in the ED. The patient had no cardiovascular Hx or FHx.
What the literature says
Mechanism (poorly understood)
Phenytoin is highly Alkaline and may induce vasoconstriction and thrombus, resulting in leakage into the extravascular tissue.
Phenytoin may precipitated when it mixes with acidic blood (More common in status patients rather than prophylaxis)
I.V. Canulation may cause small tears promoting extravasation (In our case the cannula required repositioning on insertion)
Phenytoin infusion rate should be the lesser of 1-3mg/kg/min OR under 50mg/min (In our case the infusion rate was 22mg/min, less than 1mg/kg/min)
Smaller hand veins should be avoided (As in our case, most reports in literature involve the use of hand veins)
Use 20G cannula or larger (This is ideal for adults and older children)
Dark purple– Pale blue discolouration occurs around or distal to injection site 2-12hrs after administration. (In our case approx 30 min)
Discolouration and Oedema progresses around site and into fingers, hand and forearm over the next 12-16 hours
Healing, starts at the periphery moving towards the injection site – most patients have a full recovery over 72hrs (few cases of necrosis requiring amputation have been reported
Stop giving phenytoin
Dry Warm Heat (moist heat my contribute to skin breakdown)
Regular neuromuscular assessments
Avoid Cold (this will worsen the vasoconstriction)
GTN patches have also been used in several of the cases but efficacy is unknown
Avoid Hand veins for I.V. Phenytoin (this seems to be a contributing factor form the evidence, be it due to small size or more frequent injury of the vein though need to reposition?)
Avoid Cannulas that required repositioning (increase chance of leaking)
Use a big cannula (easier said than done in a fitting child)
Document Severity @ discharge: Remember sometimes well children that it is appropriate to discharge can deteriorate. So ensure the reason for your decision is well documented, and the patient is safety netted.